Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

   

 

A classification of one dimensional almost periodic tilings arising from the projection method


Author: James A. Mingo
Journal: Trans. Amer. Math. Soc. 352 (2000), 5263-5277
MSC (1991): Primary 05B45, 52C22, 46L89
Published electronically: July 18, 2000
MathSciNet review: 1709776
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

For each irrational number $\alpha$, with continued fraction expansion $[0; a_1,\allowbreak a_2,a_3, \dots ]$, we classify, up to translation, the one dimensional almost periodic tilings which can be constructed by the projection method starting with a line of slope $\alpha$. The invariant is a sequence of integers in the space $X_\alpha = \{(x_i)_{i=1}^\infty \mid x_i \in \{0,1,2, \dots ,a_i\}$ and $x_{i+1} = 0$ whenever $x_i = a_i\}$ modulo the equivalence relation generated by tail equivalence and $(a_1, 0, a_3, 0, \dots ) \sim (0, a_2, 0, a_4, \dots ) \sim (a_1 -1, a_2 - 1, a_3 - 1, \dots )$. Each tile in a tiling $\textsf{T}$, of slope $\alpha$, is coded by an integer $0 \leq x \leq [\alpha]$. Using a composition operation, we produce a sequence of tilings $\textsf{T}_1 = \textsf{T}{}, \textsf{T}_2, \textsf{T}_3, \dots$. Each tile in $\textsf{T}_i$ gets absorbed into a tile in $\textsf{T}_{i+1}$. A choice of a starting tile in $\textsf{T}_1$ will thus produce a sequence in $X_\alpha$. This is the invariant.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 05B45, 52C22, 46L89

Retrieve articles in all journals with MSC (1991): 05B45, 52C22, 46L89


Additional Information

James A. Mingo
Affiliation: Department of Mathematics and Statistics, Queen’s University, Kingston, Ontario K7L 3N6, Canada
Email: mingoj@mast.queensu.ca

DOI: http://dx.doi.org/10.1090/S0002-9947-00-02620-9
PII: S 0002-9947(00)02620-9
Received by editor(s): August 4, 1998
Received by editor(s) in revised form: May 1, 1999
Published electronically: July 18, 2000
Additional Notes: Research supported by the Natural Sciences and Engineering Research Council of Canada and The Fields Institute for Research in the Mathematical Sciences
Article copyright: © Copyright 2000 by the author